Alert archive / Minnesota / Wind Advisories in 2023

Wind Advisory 5, NWS La Crosse, WI

November 15, 20237 counties in Minnesota; 6 counties in Iowa; 5 counties in Wisconsin

NWS La Crosse, WI issued this wind advisory at Nov 15, 2023, 2:10 PM CST for 7 counties in Minnesota; 6 counties in Iowa; 5 counties in Wisconsin. It took effect at Nov 16, 2023, 9:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2023, 2:10 PM CST (20:10 UTC)
In effect from
Nov 16, 2023, 9:00 AM CST
Expired
Nov 16, 2023, 7:00 PM CST
In force
10 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS73 KARX 152010
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
210 PM CST Wed Nov 15 2023

IAZ008-009-018-019-MNZ079-086-087-094-095-161015-
/O.NEW.KARX.WI.Y.0005.231116T1500Z-231117T0100Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
Including the cities of Charles City, New Hampton, Osage,
Wabasha, Rochester, Preston, Cresco, Austin, and Dodge Center
210 PM CST Wed Nov 15 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha 
  Counties.

* WHEN...From 9 AM to 7 PM CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east to west roads. Use extra caution.

Secure outdoor objects.

&&

$$

JAM
4 follow-up statements
276 
WWUS73 KARX 160831
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
231 AM CST Thu Nov 16 2023

IAZ008-009-018-019-MNZ079-086-087-094-095-162045-
/O.CON.KARX.WI.Y.0005.231116T1500Z-231117T0100Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
Including the cities of Austin, New Hampton, Dodge Center,
Rochester, Wabasha, Preston, Charles City, Osage, and Cresco
231 AM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM 
CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha 
  Counties.

* WHEN...From 9 AM this morning to 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

KAA
273 
WWUS73 KARX 161559
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
Issued by National Weather Service Des Moines IA
959 AM CST Thu Nov 16 2023

IAZ008-009-018-019-MNZ079-086-087-094-095-170000-
/O.CON.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
Including the cities of Rochester, Austin, Osage, Preston,
Wabasha, Cresco, Dodge Center, Charles City, and New Hampton
959 AM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha 
  Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Lee
770 
WWUS73 KARX 161644
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
Issued by National Weather Service Des Moines IA
1044 AM CST Thu Nov 16 2023

IAZ010-029-MNZ088-096-WIZ017-029-032>034-170045-
/O.EXA.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/
Winneshiek-Fayette-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Neillsville, Oelwein, Black River Falls,
Medford, Decorah, Caledonia, Winona, Alma, Arcadia, and Whitehall
1044 AM CST Thu Nov 16 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to near 45 mph 
  expected.

* WHERE...In Iowa, Fayette and Winneshiek Counties. In Minnesota, 
  Houston and Winona Counties. In Wisconsin, Clark, Taylor, Buffalo, 
  Jackson, and Trempealeau Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ008-009-018-019-MNZ079-086-087-094-095-170045-
/O.CON.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
Including the cities of Rochester, Austin, Osage, Preston,
Wabasha, Cresco, Dodge Center, Charles City, and New Hampton
1044 AM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha 
  Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Lee
107 
WWUS73 KARX 162023
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
Issued by National Weather Service Des Moines IA
223 PM CST Thu Nov 16 2023

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
170100-
/O.CON.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Austin, Osage, Preston, Decorah, Alma,
Charles City, Arcadia, Rochester, Neillsville, Black River Falls,
Medford, Caledonia, Wabasha, Cresco, Winona, Whitehall, Oelwein,
Dodge Center, and New Hampton
223 PM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts to near 45 mph at 
  times.

* WHERE...Portions of north central and northeast Iowa, southeast 
  Minnesota, and central, north central, and west central Wisconsin.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on east to west roads. Use extra caution.

Secure outdoor objects.

&&

$$

Lee

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Nov 15, 11:04 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 15, 11:04 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1104 AM CST Wed Nov 15 2023

.DISCUSSION...(Today through Tuesday)
Issued at 216 AM CST Wed Nov 15 2023

Key Messages:

 - Strong, gusty winds Thursday. Southeast Minnesota could see
   gusts up to 50 mph, with gusts up to 45 mph elsewhere.

 - Remaining unseasonably warm with highs in the upper 50s and 60s
   through Thursday.

WARM, DRY, WINDY THEMES CONTINUE:

Very few updates to the forecast this morning with the main themes
through the end of the week being continued warm, dry conditions and
gusty winds on Thursday. With another warm, sunny day on tap today
and afternoon temperatures under performing in the models this week,
we leaned on a mix of bias-corrected high-res model data and the
90th percentile of the NBM to bump up temperatures. There's a little
more uncertainty when  it comes to high temperatures on Thursday due
to the potential for increasing cloud cover. Confidence is high for
reaching at least 60 degrees (60-100% chance). Portions of southeast
Minnesota, northeast Iowa, and the river valleys have the highest
chance of exceeding 65 degrees. We opted to lean on the higher side
of model guidance once again with our temperature forecast coming in
around the 75th percentile.

Confidence continues to grow for advisory-level winds on Thursday,
especially west of the Mississippi River. HREF guidance shows a
signal for 45+ mph wind gusts spanning form Mason City, Iowa up
towards Eau Claire, Wisconsin (75% chance) midday Thursday.
Exceedance probabilities at 50 mph remain elevated in southeast
Minnesota (42% chance). This is where we could potentially see
isolated gusts 50+ mph. The axis of gusty winds gradually weakens as
it moves east/northeast through the afternoon. Winds of this
magnitude could blow around unsecured, outdoor objects like trash
cans and patio furniture, and lead to difficult travel for high
profile vehicles.

Our warm stretch of weather comes to an end after a cold frontal
passage on Thursday night. While some uncertainty remains, the
ascent along the front is not likely to kick off precipitation as
model soundings reveal a very dry near-surface layer. A few sprinkles
here and there cannot be ruled out but impactful precipitation is
not anticipated at this time. Temperatures return to seasonable on
Friday with highs in the low to mid 40s.

LOOKING AHEAD:

An upper-level ridge builds back in for the weekend for continued
dry weather. Model spread increases exponentially early next week so
there aren't many details to discern at this point, but all signs
are pointing to a more active weather pattern for the first half of
the work week thanks to upper-level troughing. Stay tuned for
more updates in the coming days!

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM CST Wed Nov 15 2023

VFR conditions will persist through the TAF period with some
increase in high clouds through Thursday. Light winds under high
pressure this afternoon will trend S/SE this evening and will
increase, especially later tonight and Thursday. Gusts of 30 to 40
kts are likely by later Thursday morning, continuing through the
afternoon ahead of a cold front. A period of LLWS is also likely
late tonight into Thursday morning in conjunction with rapidly
increasing winds just off the surface.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...JM
Hazardous weather outlook, Nov 15, 3:54 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
354 AM CST Wed Nov 15 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
354 AM CST Wed Nov 15 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southwesterly wind gusts up to 45 mph are likely on Thursday with
a few gusts up to 50 mph in southeast Minnesota.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Wind Advisories in Wisconsin, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.